Virginia, 2003

Flash Flood and Damaging Wind in Virginia, June 14, 2003

June 14, 2003 · NWS RNK · 2 events in 1 county or zone

Numerous roads were closed in Chamblissburg due to flash flooding and mudslides.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms with very heavy rain brought flash flooding and strong winds.Thunderstorm winds downed trees in Hardy.Numerous roads were closed in Chamblissburg due to flash flooding and mudslides.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 14, 3:30 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 14, 3:30 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
430 PM EDT SAT JUN 14 2003

TONIGHT...THUNDERSTORMS ALONG THE BLUE RIDGE SHOULD BE MOVING INTO
THE PIEDMONT THIS EVENING- SO WILL HAVE LIKELY POPS. MORE ORGANIZED
STORMS WEST OF THE APPLNS IN ERN KY WILL BE AFFECTING WRN SLOPE
AREAS OF THE CWA THIS EVE...SO WILL HAVE LIKELY POPS THERE. CENTRAL
CWA WITH LIKELY POPS AS WELL WITH THETA-E RIDGE LINGERING THIS
EVENING. I EXPECT MOST OF THE ACTIVITY TO BE GONE BY MIDNIGHT...BUT
KEPT LOWER CHC POPS AFTER MIDNIGHT.

SUNDAY...FNT SAGS SWD IN RESPONSE TO THE NEXT WAVE. SHOULD BE
NUMEROUS SHRA/TSRA AHEAD OF THE FNT AS IT APPCHES THE CWA IN THE
AFT....AND THEN PASSES THRU LATE SUNDAY NIGHT- IF IT INDEED PASSES
THRU. LOOKS LIKE THERE COULD BE A PERIOD OF BETTER DYNAMICS WITH
RIGHT ENT OF JET SUN AFT OR EVE. PW/S ARE STILL GOING TO BE 1.5 OR
>. MODEL QPF IS > AN INCH. FFG IS ARND 2 INCHES FOR EVEN 6 HRS MANY
OF THE COUNTIES IN THE CWA. WILL PUT UP A FLOOD WATCH FOR SUNDAY
AFTERNOON THRU 800 AM MONDAY MORNING.

BY MONDAY...FRONTAL BOUNDARY FAR ENOUGH TO THE SOUTH AND FLOW
BECOMES E/SE...SHOWERS WILL SWITCH OVER TO OVERRUNNING AND THEN
UPSLOPE RAIN TOWARD MONDAY NIGHT. CAD WEDGE WILL LINGER IN THE
REGION THRU TUE NIGHT.  HAD TO ADD PCPN TO TUESDAY.  LOW PRESSURE
WILL THEN MOVE TO THE NORTH WHICH WILL HELP BREAK THE WEDGE
WEDNESDAY. WITH WEDGE BOUNDARY RETREATING...HAVE ADDED PCPN TO WED.
BETTER FRONT TO PUSH MOISTURE OUT OF THE REGION BY THE WEEKEND ON
THURSDAY (KEEPING FINGERS CROSSED).

TEMPS COOLER WITH RAIN ON MON AND TUE...KEEPING TEMPS 10F COOLER
THAN CLIMO.  BESIDE THOSE TWO DAYS...TEMPS NEAR CLIMO.

ROA   68  81  65  76 /  60  60  60  40
LYH   68  81  64  76 /  60  60  60  40
DAN   69  84  67  79 /  60  60  60  40
BLF   64  76  61  73 /  60  60  60  30
LWB   58  75  56  73 /  60  60  60  30
BCB   63  78  61  75 /  60  60  60  40
TNB   64  77  63  74 /  60  60  60  50

.RNK...
NC...NONE.
VA...FLOOD WATCH FOR SUNDAY FOR ZONES VAZ007...VAZ010>014...
VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047...VAZ058>059.

WV...FLOOD WATCH FOR SUNDAY FOR ZONES WVZ042>045.

RCS
Hazardous weather outlook, Jun 14, 5:04 AM EST, 12 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THUNDERSTORMS ARE LIKELY...ESPECIALLY THIS AFTERNOON.  TORRENTIAL
DOWNPOURS RESULTING IN PONDING OF WATER AND POOR DRAINAGE FLOODING
IS A THREAT.

.DAYS TWO THROUGH SEVEN...

THE NATIONAL WEATHER SERVICE IS CONCERNED ABOUT REPETITIVE
RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO CONTINUE INTO NEXT
WEEK...FAVORS THE POSSIBILITY OF SMALL STREAM OR RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 14, 11:43 AM EST, 5 hours 32 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-142200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1243 PM EDT SAT JUN 14 2003

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN PARTS OF WEST CENTRAL VIRGINIA...MAINLY ALONG AND NORTH
OF A LINE FROM THE ALLEGHANY HIGHLANDS...TO ROANOKE...TO LYNCHBURG
AND APPOMATTOX. STRONGER WINDS ALOFT ACROSS NORTHERN VIRGINIA MAY
HELP ORGANIZE STORMS THIS AFTERNOON AS FAR SOUTH AS WEST CENTRAL
VIRGINIA. THESE STORMS WOULD POSE A THREAT FOR DAMAGING WINDS.

IN ADDITION TO THE SEVERE THUNDERSTORMS THREAT...THUNDERSTORMS WITH
TORRENTIAL DOWNPOURS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
THE REGION IN A VERY MOIST AIRMASS.  PONDING OF WATER IN LOW LYING
AREAS ALONG WITH POOR DRAINAGE FLOODING IS LIKELY WHERE
THUNDERSTORMS OCCUR.  ISOLATED FLASH FLOODING MAY OCCUR IF THESE
THUNDERSTORMS ORGANIZE SUCH THAT REPEAT RAINFALL OCCURS OVER THE
SAME AREA.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.  WARNINGS MAY BE REQUIRED LATE THIS AFTERNOON OR
EVENING.

JJ
Special weather statement, Jun 14, 1:00 PM EST, 4 hours 15 minutes before
NCZ001>003-018-019-VAZ015-016-032-142000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT SAT JUN 14 2003

THUNDERSTORMS WITH VERY HEAVY RAIN ARE DEVELOPING ALONG THE BLUE
RIDGE PARKWAY IN NORTHWEST NORTH CAROLINA.  AT 200 PM...RADAR
SHOWED SHOWERS WITH HEAVY RAIN EXTENDING ACROSS SOUTHERN
SECTIONS OF WATAUGA COUNTY...NORTHEAST INTO WESTERN WILKES
COUNTY. RAINFALL AMOUNTS ARE ALREADY ESTIMATED TO BE BETWEEN A HALF
INCH AND AN INCH. UP TO 2 INCHES OF RAIN IS POSSIBLE BEFORE THE
STORMS TAPER OFF BETWEEN 3 AND 4 PM.

THESE STORMS WITH HEAVY RAIN ARE EXPECTED TO SPREAD NORTHEASTWARD
ALONG THE BLUE RIDGE THE REST OF THIS AFTERNOON. THEY WILL BE
AFFECTING PARTS OF ASHE...ALLEGHANY AND SURRY COUNTIES IN NORTH
CAROLINA...AND GRAYSON...CARROLL AND PATRICK COUNTIES IN SOUTHWEST
VIRGINIA BY BETWEEN 3 AND 4 PM...GENERALLY ALONG AND EITHER SIDE OF
THE BLUE RIDGE PARKWAY.

LOW LYING FLOODING OF POOR DRAINAGE AREAS...SUCH AS CULVERTS AND
DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR WATER ON THE
ROADS.

JJ
Special weather statement, Jun 14, 2:46 PM EST, 2 hours 29 minutes before
VAZ010>014-018>020-022>024-WVZ042>045-142130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT JUN 14 2003

...STRONG STORMS DEVELOPING WITH VERY HEAVY RAINFALL...

STRONG THUNDERSTORMS ARE POPPING UP MAINLY ALONG AND WEST OF
INTERSTATE 81...FROM NEAR WYTHEVILLE NORTHEAST TO NEAR ARCADIA AND
EAGLE ROCK. THESE STORMS ARE CAPABLE OF PRODUCING RAINFALL RATES OF
UP TO THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS
SHOULD USE CAUTION FOR REDUCED VISIBILITIES AND BE PREPARED FOR
PONDING OF WATER ON ROADS.

RMG
Special weather statement, Jun 14, 3:13 PM EST, 2 hours 2 minutes before
NCZ001>004-018>020-VAZ009-015>017-032-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT JUN 14 2003

...THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE...

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION
THIS AFTERNOON. THE STRONGEST STORMS HAVE RAINFALL RATES OF UP TO
THREE INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING
OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD BE
PREPARED FOR REDUCED VISIBILITIES AND PONDING OF WATER ON ROADS.

RMG
Special weather statement, Jun 14, 4:19 PM EST, 56 minutes before
VAZ034-142215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT SAT JUN 14 2003

THUNDERSTORMS WITH EXTREMELY HEAVY RAIN ARE CLUSTERED OVER
WEST CENTRAL BEDFORD COUNTY...JUST NORTH OF THE AREA WHICH
EXPERIENCED THE HEAVY RAINS YESTERDAY.  THE CLUSTER WILL
MOVE EAST...ACROSS BEDFORD AROUND 530 PM...AND ALONG US 460
EAST TO CAMPBELL COUNTY BETWEEN 530 AND 600 PM.

FLOODING OF ROADWAYS...CITY STREETS AND POOR DRAINAGE AREAS...SUCH AS
CULVERTS AND DITCHES...WILL LIKELY OCCUR. MOTORISTS SHOULD WATCH FOR
WATER ON THE ROADS AND FOR AREAS OF REDUCED VISIBILITY.

MG

The radar

The Roanoke radar (KFCX), 74 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Bedford

When
June 14, 5:15 PM EST to 6:45 PM EST
Where
Bedford County, Chamblissburg
Reported by
TRAINED SPOTTER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Thunderstorm Wind, Bedford

When
June 14, 5:15 PM EST
Where
Bedford County, Hardy
Measured
60 kt (69 mph) estimated gust
Reported by
UNKNOWN
Coordinates
37.233, -79.833

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364464, 5364465.